slideshow widget

Tuesday, April 26, 2011

Can humidifier cause fluid retention (edema)

Your question: I have noticed increased edema since being put on a bi-pap machine with moisture. I have a fluid restriction of 1 liter daily, but have not increased fluid intake. Could the distilled water that we put in the bi-pap machine each night contribute to fluid retention?

My humble answer: Good question

If you use a BiPAP without a humidifier your mouth and nose become dry and your lips crusty. So basically all the humidifier does is make up for this loss of oral and nasal humidity. So I wouldn't think this would have anything to do with fluid retention. However, it is fluid intake, and it is inhaled, and some may make it to the lungs, so it's possible this intake is overlooked by some physicians. Yet my humble opinion is this wouldn't be enough to "cause" a problem. If you perceive that it does, you should turn off the humidifier and call your physician. You should actually call your physician regardless, because he should know about any new "edema."
I will see if I can find any research or studies done in this regard and let you know what I come up with. Good luck. Rick.


No comments: